Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Phoenix, AZ

July 13, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 13, 2017, 5:32 PM MST for Maricopa County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 5:32 PM MST (00:32 UTC)
Expired
Jul 13, 2017, 6:00 PM MST
In force
28 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 63 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
3100 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WUUS55 KPSR 140032
SVRPSR
AZC013-140100-
/O.NEW.KPSR.SV.W.0010.170714T0032Z-170714T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
532 PM MST THU JUL 13 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 600 PM MST

* At 532 PM MST, a severe thunderstorm was located over Desert
  Mountain, or 10 miles north of Scottsdale, and is nearly
  stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Scottsdale, Cave Creek, Carefree, Desert Mountain and Camp Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 11176 3373 11171 3370 11192 3391 11194
TIME...MOT...LOC 0032Z 082DEG 3KT 3384 11184 

HAIL...<.75IN
WIND...60MPH
 
$$

HV
2 follow-up statements
359 
WWUS55 KPSR 140048
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
548 PM MST THU JUL 13 2017

AZC013-140100-
/O.CON.KPSR.SV.W.0010.000000T0000Z-170714T0100Z/
Maricopa AZ-
548 PM MST THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR MARICOPA COUNTY...

At 548 PM MST, a severe thunderstorm was located near Desert
Mountain, or 8 miles north of Scottsdale, moving south at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Scottsdale and Carefree. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3387 11176 3373 11171 3370 11192 3384 11191
TIME...MOT...LOC 0048Z 010DEG 8KT 3380 11182 

HAIL...<.75IN
WIND...60MPH
 
$$

CK
225 
WWUS55 KPSR 140100
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
600 PM MST THU JUL 13 2017

AZC013-140108-
/O.EXP.KPSR.SV.W.0010.000000T0000Z-170714T0100Z/
Maricopa AZ-
600 PM MST THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
600 PM MST...

The Severe Thunderstorm Warning issued earlier for the area around 
Carefree and north Scottsdale expired at 6 pm.  Thunderstorms have 
weakened in the area.  

LAT...LON 3387 11176 3373 11171 3370 11192 3384 11191
TIME...MOT...LOC 0058Z 082DEG 3KT 3380 11183 

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:54 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 13, 2:54 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
254 PM MST Thu Jul 13 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Temperatures will remain near average through the weekend as high
pressure sits over the Great Basin. Thunderstorms will be common
over higher terrain areas and more scattered at lower elevations of
central Arizona. Areas of blowing dust and gusty winds will likely
accompany any thunderstorms. Moisture levels will gradually increase
over weekend which could lead to an increase in thunderstorm
coverage.

&&

.DISCUSSION...

The usual summertime upper level ridge of high pressure continues
to persist over the west coast keeping the jet stream well to our
north and mostly confined to Canada. This ridge has one of its
high pressure centers located almost squarely over Phoenix this
afternoon bringing subsidence to our area but is forecast to
gradually lift north and west over the next couple of days.
Convection is beginning to fire up along the rim early this
afternoon and will be moving almost due east around the
aforementioned high. To our east over the White Mountains,
thunderstorms will be drifting to the south and west down towards
Tucson which may create for an active day over their area.

The 12Z sounding from this morning over Phoenix shows that PWs
have remained unchanged from what was observed 24 hours ago. ML
CAPE computed from the sounding is up to 929 J/kg which is
certainly plenty of conditional instability to drive thunderstorms
for today, although CIN remains near yesterday's values
(-250J/kg). Modeled soundings suggest that even during this
afternoon there will still be some CIN to overcome and subsidence
from the high pressure will certainly not help the case. Most
convective allowing models keep today's activity to our south, by
moving the current storms from the White Mountings down into
Tucson's area. However, a few models (namely the UAWRFs) bring
convection all the way down to Phoenix, preceded by a strong
outflow boundary to initiate the storms. So have kept a chance of
storms for the Phoenix area this evening.

An inverted trough approaching from our east will begin to
influence our weather tomorrow by enhancing the upper level
easterlies as it moves against our high pressure center. By
enhancing the upper level easterlies, 0-6km bulk shear will
increase to around 20-30kts, a very low end threshold needed for
organized convection. Whether or not we see this remains doubtful.
In any event, storms will continue for tomorrow although again,
mainly confined to the mountains.

Changes begin this weekend as models continue to advertise PWs
increasing to around 2 inches late weekend and into early next
week setting us up for a potentially active period. As mentioned
in our previous discussion, details this far out remain unclear
even when trying to pinpoint the most active day whether it be
Sat, Sun, or possibly even delayed until Monday. Whatever day sees
the most activity - Sunday may be our best guess at this point -
the subsequent day may see a lull in activity likely due to
excessive cloud cover present. In any event, plenty of moisture
will be available and an approaching inverted trough may initiate
more convection than the climatological norm. Finally, flash
flooding threats will be heighten this weekend and early next week as
storms will have plenty of moisture to work with.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

We should remain in a relatively low-grade monsoon today with most
convective activity confined to higher terrain areas east of
Phoenix. High based cumulus will continue to develop during the
afternoon and into the evening. Focus of storm activity will run
along the Rim, White Mtns and down through southeast AZ and
slight chances remain for showers/iso storm to graze the far
eastern portions of the Phx Metro later this evening. Outflow
winds into the terminals looking more likely post 14/03z, with
initial estimates from easterly headings. Given locale of where
hi-res models plot outflow genesis, include some HZ in for KIWA
later tonight with outflow winds.

We do expect increasing chances for storms to affect the terminals
as the week wears on, especially as we move into the weekend.

Southeast California/Southwest Arizona including KIPL and KBLH:

Focus of storms will remain east of the CO River today, with
passing mid/high clouds staying AOA 12kft. Southerly winds to
persist for KBLH with some afternoon/early evening gustiness.
Sundowner westerlies will transition into KIPL before
southeasterly returns by Friday AM.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Higher humidity and chances for thunderstorms are the key takeaways
for the period. Minimum relative humidities will stay 18-30 percent
with good overnight recoveries. The best thunderstorm chances will
remain over the mountainous areas north and east of Phoenix, but
most desert locations, including southeast California, will also
have slight chances for storms each evening. Sunday looks to be the
wettest day of the period with a good chance for thunderstorms
across much of the lower desert as well as the higher terrain.
Outside of the typical thunderstorm threats, the storms are also
likely to generate strong outflow winds that could impact distant
locations. Otherwise, expect light and typical winds and
temperatures. Finally, as moisture increases, temperatures will
decrease and we can expect below normal high temperatures,
especially over south-central Arizona, for most of the period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson
AVIATION...Nolte/CB
FIRE WEATHER...Deemer/CB

In the hours before

Special weather statement, Jul 13, 3:44 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST THU JUL 13 2017

AZZ556-558-560>563-132345-
Southeast Gila County-Tonto Basin-San Carlos-Dripping
Springs-Globe/Miami-Pinal/Superstition Mountains-
344 PM MST THU JUL 13 2017

...THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN WILL AFFECT
GILA AND PINAL COUNTIES...

At 341 PM MST, a few strong thunderstorms were developing over
southern Gila County in the vicinity of Globe, San Carlos and other
nearby areas. Thunderstorms were moving southeast at 10 mph.

Winds in excess of 40 mph are possible, along with brief heavy rain.
Thunderstorms will continue to develop throughout the evening hours.

Locations impacted include...
Globe, Christmas, San Carlos, Miami, Cutter, Central Heights-Midland
City, Claypool and Inspiration.

LAT...LON 3343 11033 3340 11035 3338 11045 3329 11046
      3320 11040 3319 11050 3314 11059 3315 11063
      3307 11073 3304 11072 3300 11075 3351 11105
      3362 11032
TIME...MOT...LOC 2241Z 311DEG 10KT 3336 11077

HV
Special weather statement, Jul 13, 4:08 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
408 PM MST THU JUL 13 2017

AZZ547-556>558-132345-
Tonto Basin-Mazatzal Mountains-Rio Verde/Salt
River-Pinal/Superstition Mountains-
408 PM MST THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT ROOSEVELT LAKE THROUGH 445
PM MST...

At 404 PM MST, a few strong thunderstorms were located 8 miles
northeast of Roosevelt Dam in the Sierra Ancha Mountains.
Thunderstorms were moving southwest at 15 mph toward Roosevelt Lake.

Winds in excess of 40 mph are possible with these storms, and may
impact boaters and campers.

Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument.

LAT...LON 3360 11092 3352 11100 3369 11130 3380 11118
TIME...MOT...LOC 2304Z 032DEG 13KT 3380 11115

HV
Special weather statement, Jul 13, 4:19 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
419 PM MST THU JUL 13 2017

AZZ534-537-132345-
Aguila Valley-Northwest Valley-
419 PM MST THU JUL 13 2017

...A FEW STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS WILL AFFECT
AREAS NEAR MORRISTOWN AND CIRCLE CITY IN NORTHWEST MARICOPA COUNTY
THROUGH 445 PM MST...

At 417 PM MST, a few strong thunderstorms were located over
Morristown, or near Circle City. The storm is moving southeast at 5
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wittmann, Circle City and Morristown.

LAT...LON 3395 11257 3396 11255 3385 11241 3372 11257
      3388 11273 3397 11262
TIME...MOT...LOC 2317Z 311DEG 3KT 3389 11264

HV
Local storm report, Jul 13, 4:46 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
446 PM MST THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     16 WNW SUNFLOWER        33.98N 111.71W
07/13/2017  M68 MPH          MARICOPA           AZ   MESONET

            MESONET OBSERVATION AT HORSESHOE DAM.

&&

PI
Special weather statement, Jul 13, 5:30 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
530 PM MST THU JUL 13 2017

AZZ541-545-547-140100-
New River Mesa-Cave Creek/New River-Rio Verde/Salt River-
530 PM MST THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT MARICOPA COUNTY NEAR
CAREFREE AND NORTH SCOTTSDALE THROUGH 6 PM MST..

At 527 PM MST, a few strong thunderstorms were developing over
Desert Mountain, about 6 miles east of Carefree moving south at 12
mph. Thunderstorms will develop near Carefree and north Scottsdale
producing strong winds and heavy rain.

Wind gusts between 40-50 mph are possible with these storms.

Locations impacted include...
Scottsdale, Cave Creek, Carefree, Desert Mountain, Rio Verde and
McDowell Mountain Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3369 11163 3366 11191 3390 11197 3392 11168
TIME...MOT...LOC 0027Z 008DEG 4KT 3387 11182

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:30 PM MSTSpecial Weather StatementPSR30 min
Jul 13, 5:38 PM MSTAreal Flood AdvisoryPSRGila2 hr
Jul 13, 6:33 PM MSTSpecial Weather StatementPSR27 min
Jul 13, 9:16 PM MSTSpecial Weather StatementPSRPinal44 min
Jul 14, 3:03 PM MSTSpecial Weather StatementPSRGila42 min
Jul 14, 3:41 PM MSTSpecial Weather StatementPSR34 min
Jul 14, 3:48 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa27 min
Jul 14, 4:02 PM MSTSpecial Weather StatementPSR43 min
Jul 14, 4:09 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal36 min
Jul 14, 4:23 PM MSTSevere Thunderstorm WarningPSRMaricopa37 min
Jul 14, 4:36 PM MSTAreal Flood AdvisoryPSRGila, Pinal114 min
Jul 14, 4:44 PM MSTSevere Thunderstorm WarningPSRMaricopa31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.